Download "Strategy-proof Location on a Network"

by James Schummer and Rakesh Vohra

"This material has been published in Journal of Economic Theory, 104 (2002), 405-428, the only definitive repository of the content that has been certified and accepted after peer review. Copyright and all rights therein are retained by Academic Press. This material may not be copied or reposted without explicit permission. (Copyright 2002 by Academic Press)"


We consider rules that choose a location on a graph (e.g. a road network) based on agents' single-peaked preferences. First, we characterize the class of strategy-proof, onto rules when the graph is a tree. Such a rule is based on a collection of generalized median voter rules (Moulin, 1980) satisfying a consistency condition. Second, we characterize such rules for graphs containing cycles. We show that while such a rule is not necessarily dictatorial, the existence of a cycle grants some agent an amount of decisive power, unlike the case of trees. Rules for this case can be described in terms of a subclass of such rules for trees.
Journal of Economic Literature Classification Numbers: C72, D78.

[Back to Schummer\Research page]